MAUDE Adverse Event Report: BARD ACCESS SYSTEMS UNKNOWN REPAIR KIT; INTRAVASCULAR CATHETER REPAIR KIT

BARD ACCESS SYSTEMS UNKNOWN REPAIR KIT; INTRAVASCULAR CATHETER REPAIR KIT
Model Number N/A
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/11/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The device has not been returned to the manufacturer, at this time, for evaluation.A lot history review (lhr) review is not possible, as no manufacturing lot number has been provided by the complainant.
 
Event or Problem Description
It was reported by the facility that on (b)(6) 2017 the surgery team was notified by rn of concern that broviac line has not been working well for the past two days.She reports the line has been infusing continuous iv fluids since admission on (b)(6) but she was told in report that the line has been difficult to flush.She was also told in report that when the dressing was changed that day, the line tubing looked like "the tubing is breaking".Mother reported she has been changing dressings once a week at home when they have not been in the hospital since the line was placed and reports that the tubing has not changed and has had no difficulty flushing.However, mother feels the tubing looked "twisted" today when she saw it during the dressing change by the bedside nurse and says it looks like it may have "pulled out a little".At that time, it was noted that there was a hole in the outer sheath of the broviac right where the skinny tubing turn into the fat tubing distally, but it was not leaking and a fluro study showed there was no leak.She was then scheduled for removal of broviac and replacement of broviac/port a week later after her counts recovered from chemo, but the line completely broke prior to that date and was removed on (b)(6) 2017.
 
Additional Manufacturer Narrative
The following were reviewed as part of this investigation: patient severity, trend analysis, applicable previous investigation(s), sample (if available), applicable fmea documents, labeling, and applicable manufacture records.Based on a review of this information, the following was concluded: the complaint of a damaged broviac catheter was confirmed and the cause appears to be use related.The product returned for evaluation was one 4.2fr s/l broviac repair catheter.The damage observed in the returned sample was characteristic of over-pressurization (burst) damage.This can occur through the use of syringes smaller than 10ml, by flushing against an occlusion, or due to excessive force applied during infusion procedures.The returned product sample was evaluated and a split was observed just distal of the clamping over-sleeve.This catheter damage was typical of a burst, and the characteristics observed which supported this type of failure included: 'c' shaped split.Tensile weakness at the fracture site (due to material ballooning prior to burst).Granular fracture surface texture (typical of tearing failure modes).An occlusion was observed distal to the burst site, and this may have contributed to the failure.Forceful flushing against an occlusion can cause this type of failure.The nursing procedure manual can be found online at www.Bardaccess.Com and provides the following guidance: ¿do not use a syringe smaller than 10ml to flush or confirm patency.Patency should be assessed with a 10ml or larger syringe with sterile saline.Upon confirmation of patency, administration of medication should be given in a syringe appropriately sized for the does.Do not infuse against resistance.Infusion pressures should never exceed 25 psi.Smaller syringes generate more pressure than larger syringes.¿ the nursing procedure manual also provides guidance for re-establishing catheter patency in the event the catheter becomes occluded or resistance is felt during flushing.An examination of the catheter structure revealed no potential damage/defect related to manufacture of the product.
 
Event or Problem Description
It was reported by the facility that on (b)(6) 2017 the surgery team was notified by rn of concern that broviac line has not been working well for the past two days.She reports the line has been infusing continuous iv fluids since admission on (b)(6) but she was told in report that the line has been difficult to flush.She was also told in report that when the dressing was changed that day, the line tubing looked like "the tubing is breaking".Mother reported she has been changing dressings once a week at home when they have not been in the hospital since the line was placed and reports that the tubing has not changed and has had no difficulty flushing.However, mother feels the tubing looked "twisted" today when she saw it during the dressing change by the bedside nurse and says it looks like it may have "pulled out a little".At that time, it was noted that there was a hole in the outer shealth of the broviac right where the skinny tubing turn into the fat tubing distally, but it was not leaking and a fluro study showed there was no leak.She was then scheduled for removal of broviac and replacement of broviac/port a week later after her counts recovered from chemo, but the line completely broke prior to that date and was removed on (b)(6) 2017.

Brand Name
UNKNOWN REPAIR KIT
Common Device Name
INTRAVASCULAR CATHETER REPAIR KIT
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key6800384
Report Number3006260740-2017-01314
Device Sequence Number11155233
Product Code LJS
UDI-Device Identifier00801741051814
UDI-Public(01)00801741051814
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K830256
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2017
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 11/16/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/30/2017
Event Location Hospital
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer09/08/2017
Initial Report FDA Received Date08/17/2017
Supplement Report FDA Received Date11/16/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age15 MO
Patient Weight9